Colorado, 2020

High Wind in Colorado, January 6 to 7, 2020

January 6 to 7, 2020 · NWS BOU · 3 events in 3 counties and zones

High winds developed in and near the foothills of Boulder, Larimer and northern Jefferson counties. Peak wind gusts included 100 mph, 2 miles north-northwest of Carter Lake; 89 mph in west Longmont; 83 mph at the NCAR Mesa Laboratory, 3 miles northwest of Marshall; 80 mph at the junction of highways 93 and 72.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds developed in and near the foothills of Boulder, Larimer and northern Jefferson counties. Peak wind gusts included 100 mph, 2 miles north-northwest of Carter Lake; 89 mph in west Longmont; 83 mph at the NCAR Mesa Laboratory, 3 miles northwest of Marshall; 80 mph at the junction of highways 93 and 72. A large tree, 8 ft in diameter, was knocked down by the wind near Carter Lake. The tree fell onto a nearby building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 6, 8:10 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Jan 6, 8:10 PM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
810 PM MST Mon Jan 6 2020

.UPDATE...
Issued at 806 PM MST Mon Jan 6 2020

Main concern tonight through Tuesday morning revolves
around the high wind potential for the foothills. Current
observations showing wind gusts mainly ranging in the 30-50 mph
range with a few higher gusts around 60 mph. Radar imagery showing
some enhancement of mountain wave across western Boulder county with
highest winds remaining over higher elevations.

Latest water vapor imagery and QG diagnostics indicate best
subsidence will be after midnight tonight through mid morning on
Tuesday and this will coincide with best shear profile for an
amplified mountain wave. In addition, forecast soundings indicate
strengthening stable layer at 750 mb through the night. Latest
HRRR showing peak wind gusts between 08z-15z with max speeds of
60-70kt during this period. Will maintain the high wind warning
through Tuesday morning. Elsewhere, winds have decreased over the
plains but still some gusty winds up to 35 mph, mainly near the
Wyoming border.

UPDATE Issued at 451 PM MST Mon Jan 6 2020

Have issued a high wind warning for the Front Range foothills for
tonight through Tuesday morning. Looks like another shot of high
winds for the foothills tonight through Tuesday morning. Local
wind programs are favoring high wind gusts up to 75 mph tonight.
This event will be more of a chinook type wind as forecast soundings
showing increasing stability at 750mb while cross sections showing
cross barrier flow increasing to 50-60 this evening. The subsident
flow will not be as strong as the past 2 nights but QG products
still showing max subsidence at 12z on Tuesday in the light to
moderate range. Shear profile also expected to improve this
evening for an amplified mountain wave as the 100kt jet over us
now will shift east of Colorado while nose of next jet segment
noses into the Nebraska Panhandle by 12z Tuesday. High resolution
models of HRRR/RAP showing potential of 60-70kt wind gusts
through about 15z on Tuesday, with best potential for the damaging
winds after midnight tonight.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 123 PM MST Mon Jan 6 2020

Strong winds continue across the northeast plains of CO this
afternoon with moderate mid level subsidence over the northeast
plains with peak gusts in the 50-60 mph range earlier today but
those stronger gusts are becoming more localized. Will continue
with the High Wind Warning this afternoon but see the stronger
gusts start to gradually weaken the rest of the afternoon, as the
upper trough continues to shift eastward. Highway cams not showing
much in the way of impacts regarding snow and strong winds in the
mountains so have cancelled the Winter Weather Advisory. Models
still show some residual moisture in the high country overnight so
will keep isolated to scattered snow showers mentioned on the
higher northwest facing slopes, but dry elsewhere. In and near the
foothills, strong and gusty downslope winds will continue overnight,
with localized gusts in the 60-70 mph range possible. Since these
stronger gusts should be more localized, no additional high wind
highlights planned for the foothills tonight. Dry northwesterly
flow can be expected through the day on Tuesday. It will remain
windy in the mountains and foothills but the magnitude of the peak
gusts will be less, around 50 mph. Over the northeast plains,
breezy at times with temperatures back above normal, in the lower
to mid 50s.

.LONG TERM...(Tuesday night through Monday)
Issued at 350 PM MST Mon Jan 6 2020

Upper ridging is over the forecast area Tuesday night. West-
southwesterly flow aloft is in place Wednesday with an upper
through to move into the CWA late day. The upper trough axis is
just east of the CWA by 12Z Thursday morning. Southwesterly flow
aloft comes after that with the next upper trough getting into the
CWA by 12Z Friday morning. There is weak upward vertical velocity
over the CWA Tuesday night. It gets a bit stronger on Wednesday.
By late Wednesday evening, subsidence is over the forecast area.
Upward motion returns later Thursday through Thursday night. The
low level winds are a mix of normal diurnal trends and downsloping
much of the time. Concerning high winds, there is a bit of a
mountain wave set-up Tuesday night, but it is not significant.
For moisture, it is sparse Tuesday into Wednesday. By Wednesday
evening, it increases in the mountains. This continues Thursday,
with some moisture getting into the plains later in the afternoon.
There is fairly deep moisture in place over much of the CWA
Thursday night into Friday morning. There is no measurable
precipitation on the QPF fields until late Wednesday. There are
some limited amounts over the plains areas Wednesday night
through Thursday night. There is a tad over some of the plains
Thursday night. No pops through Wednesday morning. Will go with
"chance"s in the mountains Wednesday night into Thursday morning,
then "likely"s Thursday afternoon and evening. For the plains
willsgo with "slight chance"s Thursday night. No highlights. For
temperatures, Wednesday's highs are 1-3 C warmer than Tuesday's
readings. Thursday's highs are 1-4 C cooler than Wednesday's. For
the later days, Friday through Monday, models have the upper
trough pushing east of the CWA by Friday evening, with upper
ridging moving in. By late Saturday, continuing into Monday an
upper trough is over the CWA. It is unsettled, with mainly snow
for the mountains through the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 806 PM MST Mon Jan 6 2020

VFR with some mountain wave cloudiness through Tuesday morning.
Surface winds will be erratic through the morning given the
mountain wave formation with strongest winds expected at BJC,
especially after midnight. Could see some of the stronger winds
spread out towards DIA later tonight/Tuesday morning but overall
confidence is low to medium. Overall winds will decrease Tuesday
afternoon and less winds then we had today.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until noon MST Tuesday for COZ035-036.

&&

UPDATE...Entrekin
SHORT TERM....Coop
LONG TERM.....Koop
AVIATION...Entrekin
Hazardous weather outlook, Jan 6, 10:26 AM MST, 12 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1026 AM MST Mon Jan 6 2020

COZ030>051-071730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1026 AM MST Mon Jan 6 2020

...HIGH WIND WARNING OVER PARTS OF THE NORTHEAST COLORADO PLAINS
THIS AFTERNOON...
...WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IN THE
MOUNTAINS TODAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Strong flow aloft over Colorado today will combine with some
moisture in the mountains to produce light snow in the high
country. The strong winds aloft will produce windy conditions
along the foothills all day and out across the plains through this
afternoon. West to northwest winds are expected to increase to 25
to 40 mph with gusts up to 60 mph. Dangerous cross wind conditions
will be possible, especially on Interstate 76. Areas of blowing
dust may also reduce the visibility at times.

In the mountains, light snow will continue mainly along the
higher west facing slopes. In addition, the wind will be gusty
with peak gusts from 50 to 70 mph above timberline. The gusty
Areas of blowing and drifting snow will reduce visibilities at
times. High pressure will begin developing by this evening which
will bring an end to the mountain snowfall, and diminish the winds
across the plains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday will be dry with gusty winds continuing over the higher
terrain. The next weather system will bring snow to the mountains
Wednesday into Thursday. At this time, significant snowfall
amounts are not expected. Across the plains it will turn colder on
Thursday with a slight chance of snow Thursday night or Friday.
The chance of snow returns to the mountains Saturday continuing
into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
January 6, 11:15 PM MST to January 7, 12:07 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
Mesonet
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
January 7, 12:15 AM MST to 3:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
87 kt (100 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
January 7, 12:30 AM MST to 3:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863924, 863922, 863923.